Maryland, 2021

Damaging Winds in Maryland, March 28, 2021

March 28, 2021 · NWS LWX · 21 events in 7 counties and zones

Brief clearing occurred ahead of a strong cold front, spawning a line of thunderstorms that producing wind gusts of around 50 to up to 70 mph as it tracked across northern Maryland and extreme northwestern Virginia during the mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Brief clearing occurred ahead of a strong cold front, spawning a line of thunderstorms that producing wind gusts of around 50 to up to 70 mph as it tracked across northern Maryland and extreme northwestern Virginia during the mid to late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 1:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 28, 1:43 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Sun Mar 28 2021

.SYNOPSIS...

A strong cold front will pass through the area late this
afternoon and early this evening. Severe thunderstorms are
possible ahead of the cold front. High pressure will return
Monday before moving offshore Tuesday. Low pressure and its
associated cold front will likely impact the area Wednesday
before surface high and an upper-level trough build overhead for
late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Still a wait and see situation on whether will have deep
convection develop ahead of a strong cold front now crossing the
Appalachian Mountains. Latest satellite imagery shows holes in
the cloud cover in northern VA and central MD, but significant
convective inhibition still remains given presence of stable
wave clouds. A recently arrived Suomi-NPP 1735Z NUCAPS sounding
near Fredericksburg confirms this with about 101 J/kg of CINH.
NUCAPS soundings from a NOAA-20 pass around 1827Z will give a
better idea on potential convective evolution next several
hours. Regardless, looks like we'll see a shallow narrow
rainband accompany the front late this afternoon (21Z- 23Z) with
gusty winds with the strongest winds in the post- frontal
environment (around 20Z in the mtns, 21Z- 23Z Rt 15 corridor)
and exiting the bay after 23Z. Looks like freq gusts 35-40 kt
will be common through this evening, before winds begin to
gradually abate after midnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Cooler and breezy Monday under building high pressure. Cold at
night under clear skies and very dry air mass. Next system will
bring showers to the area late Tue night through the day
Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

A strengthening upper-level shortwave will approach from the west
during the day on Wednesday, driving a strong cold front towards the
region. Very warm and moist air will stream into the region ahead of
this front in southerly flow. Expect showers and clouds for much of
the day as this front approaches. Then, low pressure looks to
develop along the front somewhere in the Mid-Atlantic region. This
could lead to some heavier elements nearby, especially amid 1.5"+
PWATs. This could perhaps lead to some flooding issues, particularly
in our southern zones. Thanks to the southerly flow ahead of the
cold front, expect highs to be well into the 60s, even amid all of
the clouds and showers.

The front will rapidly drop temperatures Wednesday night into the
30s and low 40s. Over the higher elevations, do expect to see a
changeover to snow Wednesday night, with some minor accumulations
possible.

Strong Arctic high pressure mvoes towards the region slowly
on Thursday and Friday while the upper trough also slowly moves
across the region. This will lead to 2 very chilly days, with highs
well below average (only reaching the mid 40s).

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

A broken line of showers will accompany a strong cold front in
the 21Z-23Z time frame with gusty west winds. Strongest gusts
will occur in the post-frontal environment with freq gusts
35-40kt through this evening, then gradually diminishing
overnight through Monday.

Sub-VFR conditions expected on Wednesday as a strong cold front
brings showers to the region. Gusty winds ahead of the front out of
the southwest will turn gustier and out of the west Wednesday night
into Thursday. However, VFR conditions are expected to return during
that time and continue for the next several days afterward.

&&

.MARINE...

Gale conditions are expected behind a frontal passage early
this evening and Small Craft conditions through tomorrow.

Small Craft Advisories are possible on Wednesday before
becoming likely on Wednesday night and Thursday as a strong cold
front pushes through the region. Winds could even potentially
approach Gale Force Wednesday night and especially Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
     DCZ001.
MD...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
     MDZ005-006-008-011-013-014-503>508.
     Wind Advisory until 4 AM EDT Monday for MDZ001-003-004-501-502.
VA...Wind Advisory until 4 AM EDT Monday for VAZ507-508.
     Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
     VAZ052>054-506.
     Wind Advisory until 4 AM EDT Monday for VAZ025>031-040-501-
     503>505.
WV...Wind Advisory until 4 AM EDT Monday for WVZ050>053-055-501>506.
MARINE...Gale Warning until 6 AM EDT Monday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, Mar 28, 9:04 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Sun Mar 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1004 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
this afternoon and early evening. An isolated tornado is also
possible.

A Gale Warning is in effect for the waters today and tonight.

A Wind Advisory is in effect for the Washington and Baltimore
Metropolitan areas as well as northeastern Maryland tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1004 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
this afternoon. An isolated tornado is also possible.

A Wind Advisory is in effect for the Blue Ridge Mountains today,
and for all along and west of the Blue Ridge Mountains as well as
northern and central Maryland and northern Virginia tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1004 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for the outlook area from 2 PM this
afternoon until 4 AM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon.

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
March 28, 3:15 PM EST
Where
Washington County, 0.32 mi NNE of Funkstown
Measured
50 kt (58 mph) measured gust
Property damage
$9,000
Reported by
Mesonet
Coordinates
39.624, -77.717

A telephone pole and wires were down on Kenwood Drive, probably as a result of a falling tree. A mesonet at a TV station nearby measured a wind gust of 50 knots (58 MPH).

Thunderstorm Wind, Washington

When
March 28, 3:15 PM EST
Where
Washington County, 0.6 mi NE of Corbett
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
39.637, -77.723

A roof was partially blown off a building near the intersection of West Lee Street and South Street, and nearby fencing was damaged. Trees and wires were blown down a few blocks to the south on South Potomac Street.

Thunderstorm Wind, Washington

When
March 28, 3:25 PM EST
Where
Washington County, 1.16 mi ESE of Cavetown
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.641, -77.562

A tree and wires were blown down on Wolfsville Road. A tree and wires were blown down near the intersection of MD-491 Raven Rock Road and Pleasant Valley Road.

Thunderstorm Wind, Washington

When
March 28, 3:27 PM EST
Where
Washington County, 0.84 mi S of Chewsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.638, -77.633

A tree was blown down onto wires near the intersection of White Hall Road and Oswald Lane.

Thunderstorm Wind, Frederick

When
March 28, 3:29 PM EST
Where
Frederick County, 0.46 mi S of Wolfsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.573, -77.551

Wires and a pole were down near the intersection of Wolfsville Road and Harp Hill Road, probably as a result of a falling tree.

Thunderstorm Wind, Frederick

When
March 28, 3:36 PM EST
Where
Frederick County, 1.13 mi E of Lantz
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.668, -77.429

Wires and a pole were down on Eylers Valley Flint Road as a result of a large downed tree. Several other trees were blown down in the area, and a portable greenhouse was tossed into nearby trees.

Thunderstorm Wind, Montgomery

When
March 28, 4:30 PM EST
Where
Montgomery County, 1.35 mi N of Brookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.199, -77.066

Power lines were down near the intersection of Gregg Road and MD-97 Georgia Avenue, probably as a result of a downed tree.

Thunderstorm Wind, Baltimore

When
March 28, 4:33 PM EST
Where
Baltimore County, 0.94 mi NNE of Harrisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$32,000
Reported by
911 Call Center
Coordinates
39.392, -76.821

The Baltimore County 911 Call Center received about a dozen reports of trees blown down in the Owings Mills and Randallstown area, including two large oak trees that fell onto the roof of a house near the intersection of Bridle Brook Drive and Birkenhead Court.

Thunderstorm Wind, Baltimore

When
March 28, 4:37 PM EST
Where
Baltimore County, 2.62 mi NNE of Cronhardt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.465, -76.700

A tree was blown down on MD-25 Falls Road near Deep Run Court.

Thunderstorm Wind, Howard

When
March 28, 4:39 PM EST
Where
Howard County, 0.82 mi NNE of Normandy Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.291, -76.796

A tree was blown down on US-40 Baltimore National Pike at Tyson Road. Power lines were down in the 4600 block of South Leisure Road.

Thunderstorm Wind, Baltimore

When
March 28, 4:43 PM EST
Where
Baltimore County, 0.83 mi SW of Lutherville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.411, -76.631

A tree was blown down on MD-139 Charles Street near West Joppa Road.

Thunderstorm Wind, Baltimore

When
March 28, 4:55 PM EST
Where
Baltimore County, 0.75 mi ENE of Perry Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.426, -76.458

Multiple trees were blown down in Perry Hall, including on Perry Hall Road where wires and a couple poles were also down (probably as a result of falling trees).

Thunderstorm Wind, Howard

When
March 28, 4:55 PM EST
Where
Howard County, 1.34 mi SSW of Savage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.111, -76.836

A large tree was blown down in the 10000 block of southbound US-1 Washington Boulevard (near Davis Avenue).

Thunderstorm Wind, Harford

When
March 28, 5:00 PM EST
Where
Harford County, 0.94 mi W of Singer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.481, -76.348

A large tree was blown down near the intersection of Stockton Road and Atkisson Road.

Thunderstorm Wind, Cecil

When
March 28, 5:12 PM EST
Where
Cecil County, 1.24 mi N of Woodlawn
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.648, -76.073

Multiple trees were blown down near the intersection of MD-276 Jacob Tome Memorial Highway and Nantucket Drive. Two trees were blown down on Colora Road. A tree was blown down near the intersection of First Road and Liberty Grove Road. Numerous other trees were blown down in the area, including a few which were snapped near the top.

Thunderstorm Wind, Cecil

When
March 28, 5:13 PM EST
Where
Cecil County, 0.91 mi N of Aikin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.583, -76.073

A large tree was blown down on Saint Marks Church Road.

Thunderstorm Wind, Cecil

When
March 28, 5:20 PM EST
Where
Cecil County, 1.32 mi NNE of Bay View
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.647, -75.958

A tree was blown down on MD-272 North East Road near Old Bayview Road.

Thunderstorm Wind, Cecil

When
March 28, 5:23 PM EST
Where
Cecil County, 0.9 mi WSW of Bacon Hill
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.594, -75.915

A wind gust of 53 knots (61 MPH) was measured by a mesonet at the North East Landfill. A tree was blown down nearby on MD-272 North East Road near Walnut Street.

Thunderstorm Wind, Cecil

When
March 28, 5:25 PM EST
Where
Cecil County, 0.36 mi S of Leslie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.615, -75.950

A wind gust of 52 knots was measured by a mesonet in North East.

Thunderstorm Wind, Cecil

When
March 28, 5:25 PM EST
Where
Cecil County, 0.24 mi NNE of Fair Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.703, -75.868

A tree was blown down near the intersection of MD-273 Telegraph Road and MD-213 Singerly Road.

Thunderstorm Wind, Cecil

When
March 28, 5:29 PM EST
Where
Cecil County, 0.72 mi NNE of Elkton Cecil Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.660, -75.796

A tree was blown down onto a vehicle near the intersection of West Creek Village Drive and Pettinaro Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940193, 940194, 940195, 940196, 940197, 940198, 940199, 940200, 940201, 940202, 940203, 940204, 940205, 940206, 940207, 940208, 940209, 940210, 940211, 940212, 940213.